Alert archive / Hawaii / Flash Flood Warnings in 2016

Flash Flood Warning 19, NWS Honolulu, HI

September 13, 2016Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Sep 13, 2016, 4:58 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2016, 4:58 PM HST (02:58 UTC)
Expired
Sep 13, 2016, 8:00 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 82 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 7:14 PM HSTFLOODHaiku, HIFLOODING NEAR HAIKU POST OFFICE
Sep 13, 7:14 PM HSTFLOODMakawao, HIFLOODING REPORTED INTERSECTION OF MAKAWAO AVENUE AND KAPAKALUA ROAD.
Sep 13, 7:14 PM HSTFLOODS Haiku, HIFLOODING REPORTED NEAR HANAMALIA RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 3.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2016-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1001 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2016-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1001 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

243 
WGHW50 PHFO 140258
FFWHFO
HIC009-140600-
/O.NEW.PHFO.FF.W.0019.160914T0258Z-160914T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
458 PM HST TUE SEP 13 2016

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL 800 PM HST

* AT 453 PM HST...RADAR INDICATED HEAVY RAIN AND THUNDERSTORMS OVER
  PORTIONS OF THE HANA COAST...WITH INTENSE RAINFALL IMPACTING HANA
  AND HAMOA...AND ALSO HAIKU-PAUWELA. ANOTHER AREA OF INTENSE
  RAINFALL HAS DEVELOPED OVER THE SOUTHWESTERN SLOPES OF
  HALEAKALA...UPSTREAM FROM MAKENA AND WAILEA. RUNOFF FROM THIS
  INTENSE RAINFALL WILL LIKELY LEAD TO FLASH FLOODING IN GULCHES
  THAT PERIODICALLY FLOOD IN BOTH WAILEA AND MAKENA. RAINFALL RATES
  AS HIGH AS 3 INCHES PER HOUR CAN BE EXTENDED.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  PAUWELA...KIPAHULU...ULUPALAKUA...WAILEA...HUELO...NAHIKU...
  HAIKU-PAUWELA AND PAIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IN IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 800 PM HST IF HEAVY RAIN
PERSISTS.

THIS FLASH FLOOD WARNING REPLACES THE PREVIOUSLY ISSUED WARNING THAT
WAS IN EFFECT FOR PORTIONS OF THE ISLAND OF MAUI IN MAUI COUNTY.

LAT...LON 2069 15600 2064 15607 2063 15622 2059 15630
      2057 15638 2061 15644 2064 15646 2091 15644
      2095 15633 2093 15624 2082 15611 2083 15609
      2078 15599

$$

BIRCHARD
1 follow-up statement
805 
WGHW70 PHFO 140337
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
537 PM HST TUE SEP 13 2016

HIC009-140600-
/O.CON.PHFO.FF.W.0019.000000T0000Z-160914T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
537 PM HST TUE SEP 13 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM HST FOR THE
ISLAND OF MAUI IN MAUI COUNTY...

AT 532 PM HST...RADAR INDICATED SLOW-MOVING THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS ALL OF WINDWARD EAST MAUI...FROM PAIA TO KEANAE TO
KIPAHULU. RAINFALL RATES OF 2 TO 3 INCHES PER HOUR WILL INCREASE THE
CHANCE OF FLOODING RAIN AND LANDSLIDES. ROCK SLIDES ON THE HANA
HIGHWAY HAVE ALREADY BEEN REPORTED BY MAUI COUNTY CIVIL DEFENSE...
WITH A LANE BLOCKED NEAR MILE MARKER 3. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
PAUWELA...KIPAHULU...ULUPALAKUA...WAILEA...HUELO...NAHIKU...HAIKU-
PAUWELA AND PAIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IN IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 800 PM HST IF HEAVY RAIN
PERSISTS.

LAT...LON 2069 15600 2064 15607 2063 15622 2059 15630
      2057 15638 2061 15644 2064 15646 2091 15644
      2095 15633 2093 15624 2082 15611 2083 15609
      2078 15599

$$

BIRCHARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 4:02 PM HST, 56 minutes earlier.

Area forecast discussion, Sep 13, 4:02 PM HST, 56 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
402 PM HST TUE SEP 13 2016

.SYNOPSIS...
Muggy, wet conditions will continue through the week as deep
tropical moisture and an upper level trough affect island weather.
Drier air and a more typical trade wind regime will return over
the weekend.

&&

.DISCUSSION...
Humid conditions with occasional downpours will be the norm
through the week, with more intense showers possible from Oahu
through the Big Island into tonight, and then including Kauai on
Wednesday. A surface trough near Maui and the Big Island has
brought light winds and increased instability to the eastern half
of the state, and a Flash Flood Watch has been expanded to include
Oahu as well. Kauai remains outside the flash flood threat area
with light/moderate trade winds and moderate amounts of moisture,
for now.

The aforementioned surface trough will allow for widespread sea
breezes over Maui and the Big Island again on Wednesday. The seabreezes
and daytime heating will allow increased showers and the chance
for afternoon convection and thunderstorms along the mid- upper
slopes. Locally heavy rains with embedded thunderstorms will be possible.

The MIMIC satellite product (estimated atmospheric precipitable
water) shows values deep tropical moisture from the Big Island to
Oahu with Kauai still in a drier airmass. This swath of moisture
is moving slowly southwest, and is expected to reach Kauai
Wednesday. This moisture will maintain high dew points and very
humid conditions through the week.

A tropical upper tropospheric trough, or TUTT, extends over the
state from the northeast. The TUTT has brought some instability to
the upper atmosphere, allowing for increased coverage and
intensity of showers as well as the chance for thunderstorms over
the eastern half of the state. The TUTT will linger through the
week, coinciding with the presence of the enhanced low level
moisture. The combination of the two will continue our wet and
humid weather, with the potential for locally heavy rain and
isolated thunderstorms through the week.

The low level moisture and upper level trough will move out to the
west Sunday, and high pressure from the northeast will bring back
a dry trade weather regime.

&&

.AVIATION...
A surface and upper trough over the state will bring intermittent
heavy showers and isolated thunderstorms over the next couple of
days. Some heavy downpours will lead to tempo mountain
obscurations, and potentially brief IFR conditions and icing.
Somewhat drier conditions should prevail over Kauai this evening
with the more active weather spreading west by Wednesday.

AIRMET SIERRA remains in effect for tempo mountain obscurations
across most of Oahu, Maui County and the Big Island due to the
cloud cover associated with the showers and thunderstorms. See
WA0HI on our website for the most up to date information. AIRMET
SIERRA will likely be in effect for a least some portions of the
state over the next couple of days. AIRMET ZULU is also in effect
for portions of Maui County and the Big Island for light icing
mainly for areas within and near the heavy showers and
thunderstorms.

&&

.MARINE...
A pair of moderate NW swells are expected through this weekend,
one which is arriving now and expected to peak overnight, with the
second arriving Friday and peaking Saturday. Both swells are
expected to result in surf heights below advisory levels along N
and W facing shores, with open ocean swell heights peaking at 5 to
6 feet in exposed waters. Small swells arriving from the southern
hemisphere will maintain small to moderate surf along S facing
shores the next couple of days, with largest surf expected around
Thursday. The Oahu Surf Discussion (SRDHFO) has additional information
regarding surf and swell affecting the islands.

While sustained winds and seas are below Small Craft Advisory
(SCA) criteria, increasing trade winds are expected toward the
end of the week, as high pressure to the distant NE moves a
little closer, and the surface trough currently near Maui and the
Big Island dissipates. Winds may become sufficiently strong to
support the issuance of a SCA for waters around Maui and the Big
Island at that time.

The island atmosphere is moist and unstable now, and is expected
to remain that way the next couple of days. Heavy showers and
thunderstorms will bring marine hazards in the form of cloud-to-
surface lightning, low visibility, and locally erratic winds.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday afternoon for Oahu-Molokai-
Lanai-Kahoolawe-Maui-Big Island.

&&

Morrison...Discussion
Foster...Aviation
Birchard...Marine

In the hours before

Local storm report, Sep 13, 1:39 PM HST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
139 PM HST TUE SEP 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     FLOOD            WAIHEE                  20.93N 156.51W
09/13/2016                   MAUI               HI   EMERGENCY MNGR

            MAUI COUNTY CIVIL DEFENSE REPORTED PONDING OF WATER ON
            KAHEKILI HIGHWY NEAR WAIHEE SCHOOL

0105 PM     HEAVY RAIN       PUKALANI                20.84N 156.34W
09/13/2016  U0.00 INCH       MAUI               HI   EMERGENCY MNGR

            MAUI COUNTY CIVIL DEFENSE OFFICIAL REPORTED VERY HEAVY
            RAIN

0110 PM     FLASH FLOOD      PUKALANI                20.84N 156.34W
09/13/2016                   MAUI               HI   PUBLIC

            PUBLIC REPORTED FLASH FLOODING FROM RISING STREAM WATERS
            THAT WAS THREATENING HOMES

&&

BIRCHARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 2:09 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Sep 13, 4:14 PM HSTFlash Flood WarningHFOKalawao3 hr
Sep 13, 7:05 PM HSTFlash Flood WarningHFOKalawao3 hr
Sep 13, 7:21 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Sep 13, 8:21 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Sep 13, 8:59 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Sep 13, 9:20 PM HSTFlash Flood WarningHFOHonolulu3 hr
Sep 13, 9:30 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Sep 14, 4:11 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Sep 14, 9:43 AM HSTSpecial Marine WarningHFO2 hr
Sep 14, 10:14 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Sep 14, 11:04 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Sep 14, 11:48 AM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

Flash Flood Warnings in Hawaii, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.